Torsades De Pointes in the PACU After Outpatient Endoscopy

A Case Report

Andrew Schaar; Mark Liu; Michael Patzkowski

Disclosures

BMC Anesthesiol. 2021;21(302) 

In This Article

Discussion & Conclusions

This case describes a rare presentation after a common outpatient procedure and a common postoperative complaint. The case highlights the substantial electrolyte derangements that may be seen with persistent secretory diarrhea. It also highlights the importance of prompt recognition of long QT syndrome as if unrecognized, may result in sudden cardiac death. Regarding the incidence of TdP, Nuttall et al.[1] investigated the significance of the black box warning on the previously often used antiemetic, Droperidol. Only 3 cases of TdP were discovered in over 200,000 surgical cases over a 6-year period. While congenital LQTS is estimated to have a prevalence of 1:3000–7000, the presentation of TdP in the perioperative setting is exceedingly rare. Anesthesia providers frequently administer medications known to be associated with QT prolongation (Figure 4A).[2] Most sources agree the QTc interval is considered to be prolonged if > 450 ms for males and > 470 ms for females.[3,4] It is imperative to recognize the risk factors for QT prolongation and TdP (Figure 4B)[5] and to limit iatrogenic factors as much as possible to avoid potential negative outcomes.

Figure 4.

A Perioperative Medications with Known Risk for QT prolongation. B Risk factors for prolonged QTc and TdP

The relevant medical literature includes several case reports of QT interval prolongation either acquired or congenital, descriptions of the pathophysiology underlying the condition, and monitoring and treatment guidelines for clinicians. Mouyis et al.[6] describes a case of an 81-year-old female with a 3-year history of noninfective diarrhea and recurrent syncopal events over the preceding 3 months. She was admitted to the cardiology service where telemetry and holter analysis confirmed multiple episodes of Torsade de Pointes. She was eventually discharged after ICD placement. The authors concluded that chronic diarrhea can result in life threatening polymorphic VT due to hypokalemia and QTc prolongation and that ICD placement should be considered in these patients. Trinkley et al.[7] lists several risk factors for drug induced TdP including hypokalemia, female sex, drug-drug interactions, advancing age, genetic predisposition, hypomagnesemia, heart failure, bradycardia, and corrected QT interval prolongation. See Figure 4B for a more comprehensive list of risk factors. Coleman et al.[8] describes a case of TdP in a child undergoing an outpatient procedure (myringotomy). The patient had known congenital LQTS with an AICD in place. The AICD failed perioperatively resulting in TdP requiring external defibrillation. Thomas et al.[9] describes TdP as typically occurring in self-limiting bursts, causing dizziness and syncope, yet may occasionally progress to ventricular fibrillation and sudden death. Furthermore, management of TdP includes removal or correction of precipitants, including discontinuation of culprit drugs and institution of cardiac monitoring. Electrolyte abnormalities and hypoxia should be corrected with potassium concentrations maintained in the high normal range. Immediate treatment is by intravenous administration of magnesium sulfate, terminating prolonged episodes using electrical cardioversion, and expert consultation. There are numerous forms of congenital long QT syndrome and the classification/pathophysiology of these conditions is available to review in other resources.

The number of known medications with QT prolonging potential is well over 200 (AZCERT, Inc.). A reference to many, yet not all, commonly used perioperative medications with a known risk (KR) of TdP is available in Figure 4A. It is important to note that this patient had several risk factors predisposing her to this episode of TdP including marked electrolyte derangements, the administration of more than one QT prolonging medication, female gender, and her undiagnosed congenital conduction abnormalities. It is also imperative to recognize that her history of presumed "paroxysmal SVT" should have prompted further questioning and investigation. It is most likely that her history of previous syncopal episodes were episodes of TdP that she miraculously survived without intervention. The history of syncope attributed to an arrhythmia (albeit undiagnosed) may represent a life-threatening condition and appropriate evaluation should be performed to avoid potential catastrophic outcomes.

The primary lesson of this case report includes having a high index of suspicion for electrolyte derangements after chronic diarrhea complicated by bowel preparation and minimal oral intake in the preceding days. Additionally, it highlights the importance maintaining a broad differential diagnosis and considering uncommon conditions when evaluating patients with seemingly common presentations such as post-operative nausea and vomiting. In conclusion, we believe it would be reasonable to consider pre-operative laboratory and/or electrocardiogram in patients with known or suspected cardiac conduction abnormalities and those with a history of prolonged secretory diarrhea given the potential for marked electrolyte derangements.

Patient perspective

N/A.

Informed consent

Obtained; available on file.

processing....